Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 26, 2005, 2:22 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2005, 2:22 PM EDT (18:22 UTC)
- Expired
- Jun 26, 2005, 3:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:30 PM EDT | TSTM WND DMG | Northfield, MA | APPROXIMATELY 100 TREES DOWNED IN ABOUT A 1 MILE LONG AREA. SOME TREES SNAPPED HALF WAY UP. REPORT PER FIRE CHIEF. AMATEUR RADIO ALSO REPORTED TREES DOWNED ON WARWICK RD. AND VERNON AVE. |
| Jun 26, 2:30 PM EDT | TSTM WND DMG | Northfield, MA | WESTERN MA AMATEUR RADIO COORDINATORS EXAMINED THE DAMAGE WITH NORTHFIELD FIRE CHIEF. THEIR CONCLUSION WAS THAT A VERY SIGNIFICANT MICROBURST OCCURRED...WITH WIND SPEEDS ESTIMATED AT 100 MPH OR SLIGHTLY HIGHER. APPROXIMATELY 80-100 TREES DOWNED. WORST DAMAGE O |
| Jun 26, 2:35 PM EDT | HAIL 1 | Northfield, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 261822
SVRBOX
MAC011-027-261900-
/O.NEW.KBOX.SV.W.0010.050626T1822Z-050626T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT SUN JUN 26 2005
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
NORTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 300 PM EDT
* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WARWICK...OR ABOUT 13 MILES NORTHEAST OF GREENFIELD...AND MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WARWICK AND ERVING BY 230 PM EDT
ORANGE BY 255 PM EDT
ATHOL...ROYALSTON AND 9 MILES NORTHWEST OF PHILLIPSTON BY 300 PM
EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4272 7248 4271 7214 4268 7203 4264 7204
4262 7206 4247 7218 4249 7223 4265 7253
4266 7253
$$1 follow-up statement
000
WWUS51 KBOX 261835
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SUN JUN 26 2005
MAC011-027-261900-
/O.CON.KBOX.SV.W.0010.000000T0000Z-050626T1900Z/
WORCESTER MA-FRANKLIN MA-
234 PM EDT SUN JUN 26 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM EDT FOR
NORTHEASTERN FRANKLIN AND NORTHWESTERN WORCESTER COUNTIES...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WARWICK...OR ABOUT 14 MILES EAST OF GREENFIELD...MOVING
SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ORANGE BY 250 PM EDT
ATHOL...ROYALSTON AND NEAR PHILLIPSTON BY 300 PM EDT
MULTIPLE TREES HAVE BEEN REPORTED DOWNED AT 230 PM IN NORTHFIELD
ON WARWICK ROAD AND VERNON AVENUE. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 4272 7248 4271 7214 4268 7203 4264 7204
4262 7206 4247 7218 4249 7223 4265 7253
4266 7253
$$
FIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:23 AM EDT, 10 hours 59 minutes earlier.
Area forecast discussion, Jun 26, 3:23 AM EDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 323 AM EDT SUN JUN 26 2005 .SHORT TERM (TODAY THROUGH MONDAY)... ANOTHER VERY WARM DAY IS EXPECTED ACROSS SOUTHERN NEW ENGLAND. EVEN THOUGH 850 MB TEMPERATURES WILL BE A FEW DEGREES COOLER THAN YESTERDAY...A RATHER WARM START WILL ALLOW MANY LOCATIONS TO SEE HIGHS IN THE LOWER 90S. IN FACT...MAY EVEN SEE A FEW MID 90S ACROSS PORTIONS OF THE CONNECTICUT VALLEY. HIGH TEMPERATURES WILL BE TRICKY ACROSS BOSTON AND THE NORTH SHORE TODAY...AS SEA BREEZES SHOULD KICK IN ALONG THE IMMEDIATE COAST BY LATE MORNING. HOWEVER... TEMPERATURES WILL STILL RISE TO AROUND 90 BEFORE THIS HAPPENS... PERHAPS FALLING BACK TO AROUND 80 IN THE AFTERNOON. THE MAIN CONCERN THOUGH WITH TODAYS FORECAST WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON AND EVENING. WILL CARRY LOW CHANCE POPS ACROSS AREAS ALONG AND NORTH OF THE MA TURNPIKE AS SURFACE WINDS ARE DEPICTING ENOUGH CONVERGENCE TO ALLOW FOR SCATTERED THUNDERSTORMS. HOWEVER...WILL GO WITH LIKELY POPS OVER A SMALL SECTION FROM NORTH CENTRAL TO NORTHEAST MA WHICH WILL INCLUDE THE BOSTON METROPOLITAN AREA. THE REASON FOR THIS IS EXPECT THERE TO BE ENOUGH CONVERGENCE ON THE LOCAL SEA BREEZE FRONT TO ALLOW THUNDERSTORMS TO FIRE. NAM APPEARS TOO HIGH WITH SURFACE DEWPOINTS SHOWING MID TO UPPER 70S POOLING WHICH RESULT IN CAPE VALUES OF 4000 J/KG. IN REALITY...THINK WE WILL SEE DEWPOINTS ON THE ORDER OF 65 TO 70 WHICH WOULD GIVE US 2000 J/KG OF CAPE. SEVERE WEATHER POTENTIAL THOUGH WILL BE LIMITED BY WEAK WINDS ALOFT. HOWEVER...AN ISOLATED WET MICRO COULD OCCUR WITH THE AMOUNT OF INSTABILITY. THE MAIN CONCERN THOUGH WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH ANY THUNDERSTORM THAT DEVELOPS. SINCE THE MID LEVEL FLOW IS WEAK THE STORMS WILL NOT MOVE MUCH AND WILL PRODUCE AREAS OF LOCALLY TORRENTIAL RAINFALL. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. ON MONDAY...WEAK BOUNDARY WILL BEGIN TO RETURN NORTHWARD AS A WARM FRONT. WILL CONTINUE LOW CHANCE POPS MAINLY ALONG AND NORTH OF THE MASSACHUSETTS TURNPIKE WHERE ENOUGH CONVERGENCE MAY TRIGGER MORE SCATTERED CONVECTION. AGAIN...VERY WEAK WIND FIELDS WILL LIMIT SEVERE POTENTIAL WITH THE MAIN THREAT BEING THE POTENTIAL FOR ANY THUNDERSTORM TO BRING VERY HEAVY LOCALIZED RAINFALL. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... THE BERMUDA HIGH PRESSURE WILL BE THE MAIN FACTOR IN THE FORECAST THROUGH THURSDAY NIGHT. DURING THIS PERIOD...SOUTHWEST FLOW WILL KEEP A WARM AND MUGGY AIRMASS OVER SOUTHERN NEW ENGLAND. ANY SCATTERED THUNDERSTORMS THAT FORM ON MONDAY ARE EXPECTED TO DIMINISH AFTER SUNSET MONDAY NIGHT...FOLLOWED BY PARTLY CLOUDY SKIES. AN INCREASINGLY SOUPY AIRMASS EXPECTED TO MOVE INTO THE FORECAST AREA ON TUESDAY...MODELS INDICATE SUBSTANTIAL AMOUNT OF MOISTURE WITH GFS 00Z WED PRECIPITABLE WATER OF OVER 2 INCHES. NAM IS NOT QUITE AS MOIST. HOWEVER...NAM AND GFS INDICATE POTENTIAL FOR SHORT WAVES CROSSING THE FORECAST AREA DURING TUE THRU WED...PLAN TO GO WITH A CHANCE OF THUNDERSTORMS FOR THESE PERIODS. TOUGH TO RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WED THRU THU NIGHT AS WELL...SINCE WARM AND MOISTURE RICH AIRMASS STAYS OVER US. A COLD FRONT EXPECTED TO CROSS SOUTHERN NEW ENGLAND ON FRI. BEHIND THE FRONT AND SUBSEQUENT THUNDERSTORMS...DRY CONDITIONS ARE ANTICIPATED FOR THE UPCOMING WEEKEND. && AVIATION... VFR MOST OF THE NEXT 24 HOURS ALTHOUGH AREAS OF MVFR IN HAZE PATCHES. IN ADDITION...SCATTERED CONVECTION LATE THIS AFTERNOON AND EVENING WILL RESULT IN AREAS OF MVFR AND PERHAPS BRIEF IFR CONDITIONS. BEST CHANCE FOR CONVECTION WILL BE ACROSS NORTH CENTRAL AND NORTHEAST MA. && .MARINE... IN THE SHORT TERM...MODELS CONTINUE TO OVER DOING MIXING WITH SOUTHWEST WINDS OVER THE COLD WATERS. MAY SEE SOME GUSTS APPROACH 25 KNOTS OVER THE SOUNDS TODAY...BUT WILL KEEP THINGS JUST BELOW SCA. WILL HOLD SEAS JUST UNDER 5 FEET TODAY AND LOWER THEM FURTHER TONIGHT AND MONDAY. OTHERWISE...FOG PATCHES WILL BE A CONCERN TO MARINERS. IN THE LONG TERM...BERMUDA HIGH PRESSURE EXPECTED TO KEEP WINDS GENERALLY 20KT OR LESS OVER THE WATERS THROUGH THURSDAY. WNA HAS BEEN OVERFORECASTING WAVE HEIGHTS...BUT MAY HAVE SOME SEAS TO 5 FEET IN THE OUTER WATERS WED AND THU. && .CLIMATE... ALTHOUGH NO RECORD HIGHS WERE SET YESTERDAY...IT WAS THE HOTTEST AFTERNOON IN SEVERAL LOCATIONS IN THE PAST FEW YEARS. BOSTONS LOGAN AIRPORT HAD A HIGH OF 95 DEGREES WHICH WAS THE WARMEST TEMPERATURE RECORDED SINCE AUGUST 18TH, 2002 WHEN THE MERCURY ALSO REACHED 95. THIS WAS THE LAST DAY OF AN 8 DAY HEAT WAVE IN BOSTON. THE LAST TRIPLE DIGIT READING OCCURRED IN BOSTON DURING THAT HEAT WAVE WHEN THE MERCURY REACHED 101 DEGREES ON AUGUST 14TH, 2002. AT THE WORCESTER AIRPORT, THE TEMPERATURE REACHED 90 DEGREES TODAY. THIS WAS THE FIRST 90 DEGREE READING RECORDED IN WORCESTER SINCE AUGUST 18TH, 2002. OF NOTE...THE CITY OF WORCESTER IS LOWER IN ELEVATION THAN THE AIRPORT SO THEY ARE USUALLY A FEW DEGREES WARMER DURING THE AFTERNOON THAN THE OFFICIAL OBSERVING SITE. .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/AVIATION/CLIMATE...FRANK LONG TERM...NMB
Hazardous weather outlook, Jun 26, 5:37 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 537 AM EDT SUN JUN 26 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261536- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE... BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE... CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH... FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD... HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA... NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT... NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH... PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN... SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM... WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 537 AM EDT SUN JUN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE... THE COMBINATION OF UNSTABLE AIR AND A WEAK FRONT IN OUR VICINITY WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING TUESDAY INTO FRIDAY...MAINLY IN THE AFTERNOON AND EVENING. A MOSITURE RICH ENVIRONMENT WILL BE OVER THE AREA DURING THIS PERIOD. AS A RESULT THE POTENTIAL EXISTS FOR LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW MARGINALLY SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 26, 2:07 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 207 PM EDT SUN JUN 26 2005 MAZ003-261830- EASTERN FRANKLIN MA- 207 PM EDT SUN JUN 26 2005 AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER NORTHFIELD...OR ABOUT 12 MILES NORTHEAST OF GREENFIELD...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL ALSO BE ACCOMPANIED BY VERY HEAVY RAIN. THE THUNDERSTORM WILL BE NEAR...WARWICK BY 230 PM EDT.
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:37 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 38 min |
| Jun 26, 4:18 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire, Worcester | 42 min |
| Jun 26, 4:46 PM EDT | Special Marine Warning | BOX | 119 min | |
| Jun 26, 5:33 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 42 min |
| Jun 26, 6:42 PM EDT | Special Marine Warning | BOX | 63 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.